Michigan, 2020

Damaging Winds in Michigan, April 20, 2020

April 20, 2020 · NWS DTX · 2 events in 2 counties and zones

Strong showers produced wind gusts of 55 to 60 mph over Flint and Pontiac.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Strong showers produced wind gusts of 55 to 60 mph over Flint and Pontiac.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Apr 20, 7:08 PM EST, 1 hour 32 minutes earlier.

Area forecast discussion, Apr 20, 7:08 PM EST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
808 PM EDT Mon Apr 20 2020

.AVIATION...

Breezy and mild southwest wind continues during early evening
although the stronger gusts diminish with sunset. This occurs in VFR
under high clouds thickening and lowering ahead of showers moving in
from the northwest which are also ahead of a strong cold front
approaching from the northern Great Lakes and upper Midwest. Bands
of showers in the moisture axis ahead of the front are capable of
MVFR restriction. There have been a few lightning strikes as well
however adequate coverage for inclusion the forecast is in question
after the loss of daytime instability. A longer period of MVFR
ceiling accompanies the front along with surge of cold air that
drives NW wind gusts to around 30 knots for a few hours at the peak
of cold air arrival. A mix of rain and snow showers remain a
possibility, especially toward MBS and FNT, given the impressive
drop in temperatures post front. MVFR ceiling trends into low end
VFR and any drop in wind gusts are revived by late morning through
Tuesday afternoon due renewed surface heating and instability.

For DTW... VFR remains above 5000 ft until around midnight as
thicker clouds and showers approach from the northwest. Best
estimates on the cold front is an hour or so earlier by around 08Z.
MVFR ceiling and/or visibility is expected to be related more to
showers before colder air builds in on gusty NW wind. Frequent gusts
near 30 knots from around 300 degrees presents crosswind issues
through Tuesday.

DTW THRESHOLD PROBABILITIES...

* High for ceiling below 5000 ft tonight.

* Very low for thunderstorms 06-10z Tuesday.

* High for northwest wind exceeding crosswind limits late tonight
  and Tuesday.

&&

.PREV DISCUSSION...
Issued at 327 PM EDT Mon Apr 20 2020

DISCUSSION...

Dynamic mid level wave on pace to amplify across the great lakes
over the next 24 hours. Southeast Michigan immersed within a
gradually moderating and moistening pre-cold frontal environment,
the process simply offering a steady increase in mid level cloud
through the evening period. Strong cold front anchored at the
interface of a pronounced height fall gradient will then sweep
across the area overnight. Backed by the underlying increase in cva
and favorable upper jet support, this frontal passage will be marked
by a broken line of convective showers translating from northwest to
southeast - centered 03z to 09z. Degree of dynamic forcing
accompanied by the steepening of mid level lapse rates maintains the
potential for some embedded elevated thunder - small hail/brief
heavy downpours with any healthier cores. Gusty west to northwest
winds likely to accompany and immediate trail the cold frontal
passage during the early morning hours, as improving mixing depth
under deepening cold air advection taps a 30 knot wind briefly
residing at 2000 ft. Depending on efficiency of mixing and downward
momentum transport, a brief gust into the 35 to 40 mph range a
possibility during this time. Lead edge of the inbound cold cyclonic
flow will present a limited window for snow showers to manifest
through mid morning Tuesday - simply some minor accumulation
possible on grassy surfaces mainly across the Saginaw valley/thumb.

Arctic air firmly entrenched for the Tuesday period. As noted in the
morning discussion, an impressive cold snap by April standards, with
850 mb temperatures near record levels. Highs generally low to mid
40s, but with some locations perhaps struggling to lift out of the
30s. Steepening lapse rates upon daytime heating will yield an
expanding coverage of stratocumulus, perhaps with just enough depth
to this cloud layer to support occasional flurries throughout the
day. Gusty northwest winds will contribute to a blustery day - gusts
to 35 mph at times. Dry and stable conditions in place Tuesday night
as surface ridging lifts through beneath confluent mid level
northwest flow. Lows likely broadly distributed in the 20s.

Pattern of warm air advection upstream as upper heights build will
force an elevated warm front into lower Michigan Wednesday and
Wednesday night. Frontal slope oriented parallel to the mean
northwest flow suggests the potential for periodic increases in
frontal forcing as the thermal gradient contracts, while supporting
recent trends of holding the surface boundary south of the state.
Initial period of light precipitation as this process initiates
would fall in the form of melting snow late Wednesday morning,
before trending toward rain into the afternoon under general diurnal
moderation of this colder late April airmass. With that said, the
limited insolation potential in clouds/light precip in prevailing
low level easterly flow points to a more muted temperature response,
favoring a colder scenario with highs only in the 40s. This
environment then remains conducive to intervals of light rain
showers Wednesday night and Thursday, particularly with southward
extent. Temperatures to remain on the colder side of average for
late April through the end of the week.

MARINE...

A late season arctic cold front advances into the central Great
Lakes today into tonight. South/southwest winds ahead of the front
will rotate to northwesterly and increase after frontal passage. The
arctic front will traverse Lake Huron this evening before tracking
across Lake Erie early Tuesday morning. Strong cold air advection
under a strengthening northwest gradient will boost mixing depths
over the lakes, allowing for stronger winds at the surface. There
still are reasonably high probabilities for gusts to gale force
across northern and central Lake Huron from early Tuesday morning to
late Tuesday evening. As such, a gale warning remains in effect. The
gusty winds will also cause hazardous small craft conditions for the
rest of the nearshore marine areas. Winds and waves will undergo a
steady weakening trend late Tuesday night into Wednesday afternoon
as high pressure begins to build over the region.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...

MI...Lakeshore Flood Advisory from 4 AM Tuesday to midnight EDT Tuesday
     night for MIZ049-054.

Lake Huron...Gale Warning from 4 AM Tuesday to midnight EDT Tuesday night for
     LHZ361>363-462.

     Small Craft Advisory from 4 AM Tuesday to midnight EDT Tuesday
     night for LHZ422-442-443.

     Small Craft Advisory from 4 AM Tuesday to 4 AM EDT Wednesday for
     LHZ421-441.

Lake St Clair...Small Craft Advisory from 4 AM Tuesday to midnight EDT Tuesday
     night for LCZ460.

Michigan waters of Lake Erie...Small Craft Advisory from 4 AM Tuesday to midnight EDT Tuesday
     night for LEZ444.

&&

AVIATION.....BT
DISCUSSION...MR
MARINE.......KDK

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Apr 20, 2:59 AM EST, 17 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
359 AM EDT Mon Apr 20 2020

MIZ047>049-053>055-060>063-068>070-075-076-082-083-210800-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
359 AM EDT Mon Apr 20 2020

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms tonight as a strong cold front
moves across the region. Any thunderstorm that develops will just be
capable of producing a brief period of higher intensity rain and pea
sized hail as they move to the east at 50 MPH.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-210800-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
359 AM EDT Mon Apr 20 2020

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms tonight as a strong cold front
moves across the region. Any thunderstorm that develops will just be
capable of producing a brief period of higher intensity rain and pea
sized hail as they move to the east at 50 MPH.

Gale warnings and small craft advisories go into effect late tonight.
Please refer to the latest marine forecasts for details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Gale warnings and small craft advisories will persist through the day
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

SC

The radar

The Detroit radar (KDTX), 40 km away, was scanning. The volume nearest the first event began at 01:41 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Genesee

When
April 20, 8:40 PM EST
Where
Genesee County, 0.86 mi SW of Flint
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.020, -83.690

Strong winds blew down trees and powerlines.

Thunderstorm Wind, Oakland

When
April 20, 10:58 PM EST
Where
Oakland County, (Ptk)pontiac Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
42.670, -83.420

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2020Every state in 2020This day in weather historyWarnings in Michigan, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 878451, 878452.